ICD-10 Code T50.901

Poisoning by unspecified drugs, medicaments and biological substances, accidental (unintentional)

Version 2019 Replaced Code Non-Billable Code Poisoning Accidental

Not Valid for Submission

T50.901 is a "header" nonspecific and non-billable code code, consider using a code with a higher level of specificity for a diagnosis of poisoning by unspecified drugs, medicaments and biological substances, accidental (unintentional). The code is NOT valid for the year 2020 for the submission of HIPAA-covered transactions.

ICD-10: T50.901
Short Description:Poisoning by unsp drug/meds/biol subst, accidental
Long Description:Poisoning by unspecified drugs, medicaments and biological substances, accidental (unintentional)

Consider the following ICD-10 codes with a higher level of specificity:

  • T50.901A - Poisoning by unspecified drugs, medicaments and biological substances, accidental (unintentional), initial encounter
  • T50.901D - Poisoning by unspecified drugs, medicaments and biological substances, accidental (unintentional), subsequent encounter
  • T50.901S - Poisoning by unspecified drugs, medicaments and biological substances, accidental (unintentional), sequela

Replaced Code

This code was replaced in the 2020 ICD-10 code set with the code(s) listed below. The National Center for Health Statistics (NCHS) has published an update to the ICD-10-CM diagnosis codes which became effective October 1, 2019. This code was replaced for the FY 2020 (October 1, 2019 - September 30, 2020).

  • K59.03 - Drug induced constipation

Code Classification

  • Injury, poisoning and certain other consequences of external causes (S00–T98)
    • Poisoning by, adverse effect of and underdosing of drugs, medicaments and biological substances (T36-T50)
      • Diuretics and oth and unsp drug/meds/biol subst (T50)

Code History

  • FY 2016 - New Code, effective from 10/1/2015 through 9/30/2016
    (first year ICD-10-CM implemented into the HIPAA mandated code set)
  • FY 2017 - No Change, effective from 10/1/2016 through 9/30/2017
  • FY 2018 - No Change, effective from 10/1/2017 through 9/30/2018
  • FY 2019 - No Change, effective from 10/1/2018 through 9/30/2019
  • FY 2020 - No Change, effective from 10/1/2019 through 9/30/2020

Information for Medical Professionals

Synonyms

The following clinical terms are approximate synonyms or lay terms that might be used to identify the correct diagnosis code:

  • Accidental drug overdose
  • Accidental over-the-counter product overdose
  • Accidental poisoning
  • Accidental poisoning by CNS drug
  • Accidental poisoning by drugs, medicines and biologicals
  • Acidifying agent poisoning
  • Acquired platelet function disorder
  • Acquired thrombotic thrombocytopenic purpura
  • Acute drug overdose
  • Alkalizing agent poisoning
  • Aplastic anemia due to drugs
  • Autoimmune thrombocytopenia
  • Capillary thrombosis
  • Chronic drug overdose
  • Drug induced optic neuropathy
  • Drug induced thrombotic thrombocytopenic purpura
  • Drug interference with thyroid-binding globulin
  • Drug-induced immune thrombocytopenia
  • Drug-induced toxic erythema
  • Exanthematous disorder
  • Illicit drug overdose
  • Lipotropic drug poisoning
  • Over the counter product overdose
  • Over-the-counter product poisoning
  • Pathological drug intoxication
  • Perinatal jaundice from maternal transmission of drug or toxin
  • Platelet dysfunction due to drugs
  • Poisoning by alkalinizing agent
  • Poisoning by CNS drug
  • Poisoning by dietetic drug
  • Poisoning by pharmaceutical adjunct
  • Poisoning caused by biological substance
  • Purpura
  • Scleroderma-like reaction due to poison
  • Secondary aplastic anemia
  • Secondary autoimmune thrombocytopenia
  • Secondary thrombocytopenia
  • Skin lesion due to drug overdose
  • Suicide by self-administered drug
  • Thrombotic microangiopathy
  • Thrombotic thrombocytopenic purpura
  • Thyroid hormone binding abnormality
  • Thyroid-binding globulin abnormality
  • Toxic cytopenia
  • Toxic erythema
  • Toxic erythema
  • Toxic optic neuropathy
  • Toxic urticated erythema
  • Toxic urticated erythema due to drug
  • Toxicoderma
  • Vaccine, immunoglobulins and antisera overdose

Table of Drugs and Chemicals

The code T50.901 is included in the Table of Drugs and Chemicals, this table contains a classification of drugs, industrial solvents, corrosive gases, noxious plants, pesticides, and other toxic agents. Each substance in the table is assigned a code according to the poisoning classification and external causes of adverse effects. Use as many codes as necessary to describe all reported drugs, medicinal or chemical substances.

Substance Poisoning
Accidental
(unintentional)
Poisoning
Accidental
self-harm
Poisoning
Assault
Poisoning
Undetermined
Adverse
effect
Underdosing
Acidifying agent NECT50.901T50.902T50.903T50.904T50.905T50.906
Adjunct, pharmaceuticalT50.901T50.902T50.903T50.904T50.905T50.906
Alkalinizing agents (medicinal)T50.901T50.902T50.903T50.904T50.905T50.906
Alkalizing agent NECT50.901T50.902T50.903T50.904T50.905T50.906
Biological substance NECT50.901T50.902T50.903T50.904T50.905T50.906
Dietetic drug NECT50.901T50.902T50.903T50.904T50.905T50.906
Drug NECT50.901T50.902T50.903T50.904T50.905T50.906
Drug NEC
  »specified NEC
T50.901T50.902T50.903T50.904T50.905T50.906
Elemental dietT50.901T50.902T50.903T50.904T50.905T50.906
Excipients, pharmaceuticalT50.901T50.902T50.903T50.904T50.905T50.906
Headache cures, drugs, powders NECT50.901T50.902T50.903T50.904T50.905T50.906
Lactose (as excipient)T50.901T50.902T50.903T50.904T50.905T50.906
Lipotropic drug NECT50.901T50.902T50.903T50.904T50.905T50.906
Medicament NECT50.901T50.902T50.903T50.904T50.905T50.906
Nutritional supplementT50.901T50.902T50.903T50.904T50.905T50.906
PharmaceuticalT50.901T50.902T50.903T50.904T50.905T50.906
Pharmaceutical
  »adjunct NEC
T50.901T50.902T50.903T50.904T50.905T50.906
Pharmaceutical
  »excipient NEC
T50.901T50.902T50.903T50.904T50.905T50.906
Pharmaceutical
  »sweetener
T50.901T50.902T50.903T50.904T50.905T50.906
Pharmaceutical
  »viscous agent
T50.901T50.902T50.903T50.904T50.905T50.906
SaccharinT50.901T50.902T50.903T50.904T50.905T50.906
Salt substituteT50.901T50.902T50.903T50.904T50.905T50.906
Salt-replacing drugT50.901T50.902T50.903T50.904T50.905T50.906
Sodium-free saltT50.901T50.902T50.903T50.904T50.905T50.906
Soothing syrupT50.901T50.902T50.903T50.904T50.905T50.906
StarchT50.901T50.902T50.903T50.904T50.905T50.906
Stone-dissolving drugT50.901T50.902T50.903T50.904T50.905T50.906
SweetenerT50.901T50.902T50.903T50.904T50.905T50.906
Tablets [See Also: specified substance]T50.901T50.902T50.903T50.904T50.905T50.906
Tonic NECT50.901T50.902T50.903T50.904T50.905T50.906
Viscous agentT50.901T50.902T50.903T50.904T50.905T50.906

Information for Patients


Medication Errors

Medicines treat infectious diseases, prevent problems from chronic diseases, and ease pain. But medicines can also cause harmful reactions if not used correctly. Errors can happen in the hospital, at the health care provider's office, at the pharmacy, or at home. You can help prevent errors by

  • Knowing your medicines. When you get a prescription, ask the name of the medicine and check to make sure that the pharmacy gave you the right medicine. Make sure that you understand how often you should take the medicine and how long you should take it.
  • Keeping a list of medicines.
    • Write down all of the medicines that you are taking, including the names of your medicines, how much you take, and when you take them. Make sure to include any over-the-counter medicines, vitamins, supplements, and herbs that you take.
    • List the medicines that you are allergic to or that have caused you problems in the past.
    • Take this list with you every time you see a health care provider.
  • Reading medicine labels and following the directions. Don't just rely on your memory - read the medication label every time. Be especially careful when giving medicines to children.
  • Asking questions. If you don't know the answers to these questions, ask your health care provider or pharmacist:
    • Why am I taking this medicine?
    • What are the common side effects?
    • What should I do if I have side effects?
    • When should I stop this medicine?
    • Can I take this medicine with the other medicines and supplements on my list?
    • Do I need to avoid certain foods or alcohol while taking this medicine?

Food and Drug Administration


[Learn More]

ICD-10 Footnotes

General Equivalence Map Definitions
The ICD-10 and ICD-9 GEMs are used to facilitate linking between the diagnosis codes in ICD-9-CM and the new ICD-10-CM code set. The GEMs are the raw material from which providers, health information vendors and payers can derive specific applied mappings to meet their needs.

  • Approximate Flag - The approximate flag is on, indicating that the relationship between the code in the source system and the code in the target system is an approximate equivalent.
  • No Map Flag - The no map flag indicates that a code in the source system is not linked to any code in the target system.
  • Combination Flag - The combination flag indicates that more than one code in the target system is required to satisfy the full equivalent meaning of a code in the source system.